Minnesota, 2007

Hail in Minnesota, August 27, 2007

August 27, 2007 · NWS FSD · 2 events in 1 county or zone

A thunderstorm produced hail up to nickel size a few miles west of Pipestone in southwest minnesota during the late evening of August 27th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced hail up to nickel size a few miles west of Pipestone in southwest minnesota during the late evening of August 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 27, 8:00 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 27, 8:00 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
900 PM CDT MON AUG 27 2007

.DISCUSSION...
A FEW TS HAS JUST DEVELOPED IN CHARLES MIX AND WRN DOUGLAS COUNTIES
NEAR THE SFC CDFNT. BUT OVERALL...THE ACTIVITY SO FAR TONIGHT HAS
BEEN CONFINED CLOSER TO THE H9-H85 FRONT AND ALONG THE H7 +12 TO
+10C AIR PER THE 00Z RAOBS. SO CAPPING IS STILL PERSISTENT OVER MUCH
OF OUR FA. THEREFORE HAVE BACKED OFF ON SOME POPS IN OUR SE QUARTER
FOR LATE TONIGHT. LOWS STILL LOOK GOOD AND TEMPS DO PLUMMET PRETTY
GOOD JUST BEHIND THE FROPA...BUT THEN STEADY OUT AFTER THAT DUE TO
THE STRATUS.

&&

.PREV DISCUSSION...
AT MID AFTN...WK SFC WAVE LOCATED FAIRLY CLOSE TO KHON...WITH SFC
BNDRY SINKING TOWARD NRN CWA REINFORCED BY CONVECTIVE OUTFLOW TO N...
AND EXTENDS SWRD JUST W OF JAMES VALLEY.  WK UPR WAVE LIFTING ACRS
NRN SD ATTM...ENHANCING POST FRONTAL CONVECTION TO N.  18Z OAX/ABR
RAOB AS WELL AS 1823Z KSUX ACARS SOUNDING REALLY POINT TOWARD THE
SCREAMING PROBLEM FOR INITIATING CONVECTION THIS AFTN...CAPPING.
THERE IS A VERY NICE ELEVATED MIXED LAYER THOUGH...AND THIS HAS
RESULTING IN ACC THRU NRN/CNTRL SD FOR MUCH OF DAY...ENCROACHING ON
AREAS NR 9V9 AND HON AT TIMES.  THIS HAS EVEN BEEN WANING SOME IN
WAKE OF WAVE TO N...BUT NEXT WEAK WAVE IN WY/CO AGAIN ACTING TO
ENHANCE TO W.  NOW THINKING THAT SVR POTENTIAL IS QUITE LOW FOR EVNG
HOURS...EXTREMELY CONDITIONAL ON IF ANYTHING ELEVATED OF
SIGNIFICANCE CAN GET GOING. THERE IS STILL SOME DECENT AND LARGELY
UNIDIRECIONAL POSTFRONTAL SHEAR ABV 2KM ALONG WITH ELEVATED
INSTABILITY...SO WHILE VERY UNLIKELY...COULD POP AN ISOLATED HAILER
ACRS NRN/WRN AREAS LATER IN THE EVENING IN THE MAIN DIV Q AXIS.
THERE IS A NIFTY LITTLE WAVE MOVING THRU SRN UT THOUGH...AND IT WL
LKLY BE THIS FEATURE THAT WL RESULT IN ANY MORE WIDESPREAD
PRECIPITATION OVER THE AREA.  BOOSTED POPS TO LKLY MOVING INTO THE
SWRN/I90 AREAS LATE TONIGHT.

FOR TUES...CDFNT WL CONT TO SAG SEWD ACRS CWA AND SHUD BE SE OF CWA
BY 18Z. SECONDARY S/W WL MOVE ACRS CWA AND SHUD HELP ENHANCE PRECIP
ALONG AND BEHIND FNT THRU THE DAY ESPEC SERN HALF OF CWA. WL GO WITH
LIKELY POPS ALONG I90 IN THE MORN AND SHIFT IT SEWD THRU THE AFTN
INTO EVE. WL NEED TO CONT CHC OF R ACRS SERN CWA TUES NITE UNTIL S/W
EXITS AREA. WITH PLENTY OF CLOUDS AND PRECIP TUES WL NEED TO LOWER
TEMPS A FEW MORE DEG MOST PLACES. IF PRECIP DURATION IS LONGER ACRS
I90 CORRIDOR TUES AFTN...MAY STRUGGLE TO GET ABOVE 70. LOCALLY HEAVY
RAIN MAY OCCUR TUES...BUT SHUD GENLY BE BELOW 1 INCH. SO WL NOT
ISSUE ANY FLOOD WATCHES FOR NOW.

CLOUDS SHUD LINGER THRU TUES NITE AS MID AND HIGH LEVEL RH COND TO
MOVES EWD ACRS CWA. SHUD BE ABLE TO SEE SOME SUN AON WED AND SHUD BE
LESS HUMID WITH HIGHS GENLY IN THE 70S AS CANADIAN HIGH BUILDS IN.
THU MORN SHUD BE COOLEST OF THE WEEK AND CUD DROP INTO 40S ACRS ERN
CWA. THE ONLY THIS THAT MAY PREVENT THAT IS SOME WEAK WAA CLOUDS
SPREADING ACRS CWA LATE WED NITE INTO THU MORN.

LOOK DRY AND WARMER THU INTO MON AS RIDGE ALOFT BUILDS BACK ACRS CWA
AND WL BECOME MORE HUMID BY THE WEEKEND. MODELS DO TRY AND BRING
WEAK BACKDOOR CDFNT INTO CWA MON. HAD THOUGH ABOUT CHC OF TRW DAY
7...BUT MID LEVEL TEMPS REMAIN WARM AND WUD LIEKLY BE CAPPED MOST OF
DAY 7 SO DECIDED TO LEAVE DRY.

&&
.AVIATION...
PRECIPITATION SHOULD BE ALONG AND POST FRONTAL ACRS THE AREA
OVERNIGHT AND INTO TUESDAY...AND WL REINFORCE DEVELOPMENT OF MVFR TO
IFR CIGS A COUPLE HOURS BEHIND THE FRONTAL WIND SHIFTS AT TAF SITES.
SOME IFR TO MVFR VSBYS AS WELL WITH HEAVIER RAINFALL POTENTIAL.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

 MJF/JM
Hazardous weather outlook, Aug 27, 6:56 PM CST, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
756 PM CDT MON AUG 27 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-281200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
756 PM CDT MON AUG 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A RISK OF SHOWERS AND THUNDERSTORMS...SLOWLY DEVELOPING
SOUTHEASTWARD TONIGHT AS A COLD FRONT PASSES THROUGH THIS AREA.
THE PRECIPITATION WILL BE POST FRONTAL...AND IT APPEARS THAT MOST
OF THE THUNDERSTORM ACTIVITY WILL REMAIN BELOW SEVERE LIMITS.
AREAS ALONG AND NORTHWEST OF A YANKTON SOUTH DAKOTA...TO SIOUX
FALLS...TO WINDOM MINNESOTA LINE COULD SEE A MARGINALLY SEVERE
STORM AS THE OVERNIGHT PROGRESSES. IF THUNDERSTORMS MAKE IT INTO
NORTHWEST IOWA LATE TONIGHT...THEY SHOULD BE BELOW SEVERE LIMITS.

FLOODING...
FLOODING DUE TO HEAVY RAINS LAST WEEK WILL CONTINUE ALONG PART OF
THE LITTLE SIOUX RIVER...FROM NEAR MILFORD DOWNSTREAM TO LINN
GROVE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS FAR SOUTHEAST
SOUTH DAKOTA...NORTHEAST NEBRASKA AND PARTS OF NORTHWEST IOWA
TUESDAY AND TUESDAY NIGHT. WHILE THE THREAT OF SEVERE WEATHER
WILL BE MINIMAL IN THESE AREAS...LOCALLY HEAVY RAINS WILL BE
POSSIBLE. AT THIS TIME...THE GREATEST POTENTIAL FOR HEAVY
RAINFALL APPEARS TO BE SOUTH OF A LINE FROM VERMILLION SOUTH
DAKOTA...TO SPENCER IOWA. ANY HEAVY RAINFALL COULD FURTHER
AGGRAVATE FLOODING ALONG LOWER PORTIONS OF THE LITTLE SIOUX
RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL SHOULD NOT BE NEEDED TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 27, 9:39 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1039 PM CDT MON AUG 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 PM     HAIL             5 SW FULTON             43.68N 97.89W
08/27/2007  E0.88 INCH       HANSON             SD   TRAINED SPOTTER

&&

JSHEEHAN
Local storm report, Aug 27, 10:40 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1140 PM CDT MON AUG 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1126 PM     HAIL             MADISON                 44.01N 97.11W
08/27/2007  E0.88 INCH       LAKE               SD   EMERGENCY MNGR

            MOSTLY PEA SIZED HAIL...FEW NICKEL.

&&

MJF
Local storm report, Aug 27, 11:14 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1214 AM CDT TUE AUG 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1207 AM     HAIL             FLANDREAU               44.05N 96.60W
08/28/2007  E0.88 INCH       MOODY              SD   CO-OP OBSERVER

            MAINLY PEA SIZE HAIL WITH A FEW UP TO THE SIZE OF
            NICKLES.

&&

LIEBL

The radar

The Sioux Falls radar (KFSD), 48 km away, was scanning. The volume nearest the first event began at 05:15 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Pipestone

When
August 27, 11:15 PM CST
Where
Pipestone County, 6 mi WSW of Pipestone
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.967, -96.431

Hail, Pipestone

When
August 27, 11:15 PM CST to 11:19 PM CST
Where
Pipestone County, 6 mi WNW of Pipestone
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.033, -96.431

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55763, 55764.